Compounded or Natpro?

by Linda
(WY, USA)

I am 57 years old and went through menopause somewhere around 51 years old. Still have my uterus and ovaries. I have been on bio-identical hormones since about age 53. I went through horrible hot flushes and no sleep before that so they have been a Godsend!

After reading your replies on this site Wray, I have started to get off my estrogen. I was on a small dose of .05 mg/0.1 ml cream, applying 0.1 ml in the a.m. Also using the Vagifem 10 mcg vaginal tablet about every 4 or 5 days. Progesterone is also compounded and my doctor just upped it to 75 mg/gm cream and instructed to take at night. After reading your advice to others, I decided that wasn't enough, so I have upped it to the 75 mg/gm twice a day - morning and night and am feeling better. They are also upping my Thyroid which has been low and changing formulation of T3/T4 SR(#1) 19/63 to Armour (still deciding on a dose). This past winter I have all the symptoms of hair loss, cold feet & hands, depression, facial hair growth, weight gain, no motivation, +. I have felt awful!

My question in all this is does it matter if I use the compounded progesterone rather than the Natpro? The compounded seems less expensive. Is it stronger? Or am I Ok using the 150 compounded dosage a day?

Thank you so much for having this site available. I don't feel my doctor has the slightest idea of what to do, so it is so wonderful to have some guidance.

Here's to your day.

Comments for Compounded or Natpro?

Click here to add your own comments

May 13, 2011
Have Your Levels Checked First
by: Anonymous

I live in Colorado and my bioidentical creams are sent to me from a compounding pharmacy in San Diego,Ca. Although Wray is very informative, I feel that it is important to have your hormone levels checked about every three months. This is the only way that you will know for sure what it is that your body needs and what you don't need. It is also important to listen to your body, as sometimes you have to treat symptons as well. I was feeling the same way that you are now and my Dr. put me on low dose (for women) testosterone gel. I can not tell you the amazing difference that it has made. Using a compounding pharmacy, you control the dose because it is made to meet your needs. Good Luck!

May 14, 2011
Hormones Tested
by: Linda

Hi,

Thanks for your input. I did just have my levels checked and my Pg/E2 (saliva) was low. That's why we are increasing the progesterone, although I am boosting it higher than my doctor suggested. It does show that my testosterone is Ok @17 which is one point above the lowest number (16-55). I am hoping once my thyroid is back to a normal reading that I will feel better.

Thanks again for your reply,

Linda

May 18, 2011
Compounded or Natpro?
by: Wray

Hi Linda Thanks for the kind words! I'm pleased you're reducing your oestrogen, but please do it slowly. There's no danger in going cold turkey, only unpleasant symptoms. I'm not sure if you've seen our page on HRT, there's more info on it about oestrogen. I'm also delighted you've upped the progesterone and that it has benefited you. But please read our page on Oestrogen Dominance as this can occur when increasing the progesterone. I can't tell you if the compounded cream is cheaper, unless you give me the strength. I'm a bit confused by your 75mg/g, which would mean it's 75% progesterone, this would be impossible to make. There's not enough oil in the cream to absorb the progesterone. Unless they've melted the progesterone and added a bit of oil. Maybe you could come back to me on it. I'm fascinated that all your symptoms became worse this past winter. Thyroid meds often have to be increased in winter, for the simple reason that a lack of vitamin D is behind the thyroid problem, and not the thyroid itself. Vitamin D levels drop over winter. Please have a test done, most of us have too low a level, see the Vitamin D council and GrassrootsHealth websites. This is an excellent video to watch too, see here. A lack of vitamin D also reduces the benefits of progesterone, see here, here and here. Take care Wray

May 23, 2011
Academic interest
by: Wray

Hi there Thanks for the kind words. Unfortunately hormone tests only tell us how much of each we have, they cannot tell how we're feeling. I find them of academic interest. Another thing to take note of, many doctors will say our hormones are within the 'normal' range. But I've often found oestrogen is high normal and progesterone is low normal, then all hell beaks loose. We've found from Saliva Tests we run that the ratio of progesterone to oestrogen should be 600:1 and over to feel well. Please be cautious about the testosterone too, I don't believe it's called for for any woman. It increases the risk of insulin resistance, heart disease, cancer and visceral fat, see here, here, here, here, here here, here, here, here, here and here. Take care Wray

May 24, 2011
Confirming Progesterone Dosage
by: Anonymous

Hi Wray,

Thank you so much for responding and sending all the information for me to read. The pharmacy label on the progesterone that I take reads:

PROGESTERONE 75 MG/GM CREAM
45 GM
Apply 1/2 ml once daily to clean dry skin

I usually order 3 months worth at a time. Now I am really confused. I thought 1/2 ml was 75 mgs of progesterone, so I have been taking 1/2 ml in the a.m. and p.m. It comes in a 10 ml syringe. Am I figuring this wrong?

The progesterone level on my saliva test reads 712 Ok and Estradiol 8.1 Ok and the Ratio:Pg/E2 is 88L. The estradiol I take is also a cream Bi-est (80/20) in Versa 0.5 mg/0.1 ml cream. I am supposed to apply 0.1 ml daily. I am slowly discontinuing this.

Thank you for your input and advise in helping me to understand this. I am starting to feel a little scattered since I am lowering the estradiol and wondering if I am taking the right amount of progesterone. Thinking I should try the Natpro.

Best Regards,

Linda

May 27, 2011
I'm so sleepy
by: Linda

Hi Wray,

So I talked with my pharmacist today and my compounded formula delivers 37.7 mg of progesterone a day (which is 1/2 ml). I had doubled this taking a 1/2 ml in the a.m. and 1/2 ml in the p.m. I thought I was feeling better, but I have lots of aches again, plus I am literally falling asleep around 1:00 in the afternoon. I can almost not function. It seems to get better then by 6:00 p.m. However I am ready to go to bed and sleep through the night by 8:30. You suggest taking 100-200 mg daily, but I am afraid if I increase it to that I won't be able to wake up at all.

Should I increase it? Thanks.

Jun 03, 2011
Confirming Progesterone Dosage
by: Wray

Hi Linda I have an apology, I must have been very tired when I said the cream you were using was 75%! I should have said it was 7.5%, as 75mg/g of cream is just that, or 7.5% in strength. So 1/2ml would give you 37.5mg progesterone. The 1ml per day you are using giving you 75mg per day. So you're not figuring it wrong, I was! I do recommend 100-200/day, so to my mind you're not getting enough. Oestrogen Dominance can occur when increasing the progesterone, as you have done and found out too. Hence the aches and falling asleep, oestrogen is an inflammatory hormone, plus it opposes progesterone. Although progesterone is good for sleep, see here, it doesn't do that to one! I had chronic fatigue prior to starting it, dragging myself out of bed in the morning, wanting to sleep all day. But once on the progesterone this all vanished, and my energy increased hugely. Excess oestrogen can cause Insulin Resistance, please look through this page to see if any of the symptoms ring any bells. Please read this comment here by Eve, on her struggles to gain health. And once again apologies for my miscalculations, no wonder you were confused! Take care Wray




Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...